Hail, Albany
- When
- August 18, 2:30 PM EST to 2:32 PM EST
- Where
- Albany County, 0.16 mi NNE of Selkirk
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.532, -73.799
Nickel size hail was reported during a thunderstorm in Selkirk.
A weak frontal boundary moved across east central New York Thursday afternoon, August 18th, triggering showers and thunderstorms. One thunderstorm produced nickel size hail in Albany County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A weak frontal boundary moved across east central New York Thursday afternoon, August 18th, triggering showers and thunderstorms. One thunderstorm produced nickel size hail in Albany County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 18, 12:28 PM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 128 PM EDT THU AUG 18 2011 .SYNOPSIS... A RELATIVELY WEAK...SLOW MOVING FRONTAL BOUNDARY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND THROUGH FRIDAY. AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND WITH THE BETTER CHANCE FOR WIDESPREAD WET WEATHER ON SUNDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY/... AS OF 100 PM EDT...THE FIRST BATCH OF SHOWERS AND THUNDERSTORMS HAS MOVED EAST OF THE BERKSHIRES AND LITCHFIELD HILLS. SOME NEW POP UP SHOWERS AND THUNDERSTORMS ARE FORMING OVER THE CATSKILLS. THE LATEST LAPS DATA INDICATES GENERALLY SBCAPES OF 500-1500 J/KG WITH SOME SLIGHTLY HIGHER VALUES. THE DEEP SHEAR IS WEAK WITH GENERALLY 15-20 KTS IN THE 0-6 KM LAYER. PULSE OR LOOSELY ORGANIZED THUNDERSTORMS WILL BE THE MAIN CONVECTIVE MODE THROUGH THE AFTERNOON. THE CURRENT HWO HANDLES THIS WELL WITH HEAVY DOWNPOURS AND SOME CG LTG. THE CONVECTION IS FOCUSED BY A RATHER DIFFUSE PREFRONTAL SFC TROUGH...AND A MID LEVEL VORT MAX EVIDENT ON THE LATEST RUC40. WE ARE SEEING A WIND SHIFT OVER KSYR-KBGM WHICH SEEMS TO BE THE LEADING EDGE OF THE SFC TROUGH. THE LATEST HRRR INDICATES THE MORE PREVALENT CONVECTIVE COVERAGE WILL BE FROM THE CAPITAL REGION SOUTH AND EAST. WE CONTINUED WITH ISOLD-SCT WORDING IN THE GRIDS/ZONES. WE RETOOLED THE CLOUD TRENDS BASED ON THE LATEST OBS/SATELLITE PICTURE. WE ALSO LOWERED TEMPS ABOUT A CATEGORY OVER THE ERN CATSKILLS...BERKS...AND LITCHFIELD HILLS WITH THE SHRAS/TSRAS THIS MORNING...AND THE CANOPY OF CLOUDS. PREVIOUS NEAR TERM. AS OF 11 AM... MORNING CONVECTION SLIDING EASTWARD. HAVE ADJUSTED HOURLY POPS TO TIME THE CONVECTION OUT OF THE AREA. ATTENTION TOWARDS AFTERNOON CONVECTION/SEVERE CHANCES. AS FAR AS SEVERE INGREDIENTS GO... NO REAL SIGNIFICANT FOCUSING MECHANISM TO HANG OUR HAT ON. RUC DEPICTS THETA-E RIDGE STRETCHING SW-NE ACROSS SOUTHERN HALF OF CWA. THAT/S WHERE HI RES MODELS...WRF/RUC...FOCUS CONVECTION FOR THE AFTERNOON. BOTH MODELS SUGGEST LITTLE ORGANIZATION TO CONVECTION. MORNING ALY SOUNDING OFFERED POTENTIAL FOR UP TO 1000 J/KG OF CAPE FOR LATER TODAY. BUT WIND FIELD WILL BE FAIRLY WEAK...WITH 0-6 KM NO HIGHER THAN 20-25 KNOTS...AND GENERALLY LESS. MORNING SOUNDING ALSO INDICATED PWATS AROUND AN INCH...SO ALTHOUGH CANT RULE OUT THE HIT OR MISS HEAVY RAINER...NOT LOOKING AT ANY FLASH FLOOD POTENTIAL. SO...WILL HOLD ONTO TO CHANCES OF SHRA/TSRA FOR THE AFTERNOON...AND MAINTAIN CURRENT HWO WITH STORMS HOLDING BELOW SEVERE LEVELS. FOR TONIGHT...WEAK AND DIFFICULT FEATURES TO ASCERTAIN IN THE NCEP MODEL SUITE WARRANT A SLIGHT CHANCE POP FOR THE ENTIRE REGION. CYCLONIC FLOW ALOFT IS EXPECTED TO BECOME REINFORCED BY ANOTHER UPSTREAM WAVE THAT IS CURRENTLY TRACKING ACROSS SOUTHERN MINNESOTA INTO SOUTHERN WISCONSIN. SHOWALTER INDICES REMAIN AT OR BELOW 0C TONIGHT FROM THE VARIOUS SHORT TERM MODEL DEPICTIONS AS WELL...SO THE MENTION OF THUNDER WILL REMAIN. PARTIAL CLOUD COVER AND LACK OF AIRMASS CHANGE...THOUGHTS ARE TONIGHTS LOWS SHOULD REMAIN MILD AS SUGGESTED BY THE NAM MOS. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... AN ACTIVE PERIOD OF WEATHER IS EXPECTED AS THE AFOREMENTIONED UPSTREAM SHORT WAVE TRACKS ACROSS THE OHIO RIVER VALLEY AND INTO CENTRAL PA DURING FRIDAY. A SLIGHT BETTER WIND FIELD ALOFT AND SBCAPES BETWEEN 1K-2K J/KG ALONG WITH A STILL THAT WEAK AND DIFFUSE FRONTAL BOUNDARY ACROSS THE REGION FOR ANOTHER ROUND OF CONVECTION. AT THIS TIME...SEEMS THE BEST CHANCE WILL BE ALONG AND SOUTH OF I90. PWATS CLIMB TO AROUND 1.50" SO POTENTIAL FOR HEAVY RAINFALL ALSO EXISTS ALONG WITH WET MICROBURSTS. WE ARE CURRENTLY NOT HIGHLIGHTED IN SWODY2...BUT WILL HIGHLIGHT IN THE HWO. THE LOSS OF DAYTIME HEATING AND THE MIGRATION OF THE UPPER TROUGH...CONVECTION SHOULD DIMINISH IN COVERAGE AND INTENSITY FRIDAY EVENING. THERE COULD BE CONSIDERABLE FOG DEVELOPMENT...ESPECIALLY WHERE RAIN OCCURS EARLIER IN THE DAY...BUT WILL WATCH FOR TRENDS BEFORE ADDING INTO THE GRIDS/FORECAST. OVERNIGHT LOWS FRIDAY FROM THE MOS ARE VERY CLOSE AND A BLENDED APPROACH WAS UTILIZED. && .LONG TERM /SATURDAY THROUGH THURSDAY/... BOTH 00Z ECMWF AND 00Z GFS SHOW A WEAK IMPULSE IN MEAN TROUGH CROSSING AREA ON SATURDAY. 00Z NAM IS FURTHER SOUTH WITH SYSTEM NEAR WASH DC. FOR SAT DECIDED ON CHC POPS WITH SHRA/TSRA WX TYPE AS MODELS SHOW SOME SURFACE BASED CAPE AND NEG SHOWALTER NUMBERS. BY SUNDAY BIG DIFFERENCES BETWEEN 00Z ECMWF AND GFS. GFS HAS WEAK RIDGING OVER AREA WITH STRENGTHENING MID LEVEL FLOW AND GRADUALLY LOWERING HEIGHT. THIS WOULD INDICATE THE THREAT OF ISOLATED TO SCATTERED AFT CONVECTION. ON OTHER HAND...ECMWF HAS STRONG COLD FRONT APPROACHING AREA WITH 40+ KNOT LLJ AND DEEPER 500MB TROUGH. THIS SCENARIO WOULD IMPLY A SEVERE WX OUTBREAK. DIFFERENCES CONTINUE INTO MONDAY AS 00Z ECMWF HAS HIGH PRESSURE RIDGING IN FROM MIDWEST AND COOL BREEZY CONDITIONS...WHILE 00Z GFS HAS COLD FRONT CROSSING FORECAST AREA. WITH DISAGREEMENT IN MODELS DECIDED TO KEEP CHC POPS FOR SUN/MONDAY. FOR TUESDAY THROUGH THURSDAY...GENERALLY FAIR WEATHER IS EXPECTED WITH HIGH PRESSURE INDICATED BY BOTH MODELS. PASSING WARM FRONT COULD SPARK SOME SHOWERS/THUNDER TUE OR WED...WITH BETTER CHANCE OVER NORTHERN AREAS. TEMPS NEAR TO BELOW NORMAL MON/TUE...OTHERWISE NEAR TO ABOVE NORMAL. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... TWO ISSUES FOR THIS AFTERNOON/TONIGHT... FIRST WILL BE TSRA POTENTIAL. BETTER CHANCES LOOK TO BE ACROSS SOUTHERN TERMINAL...KPOU...WITH LESSER CHANCES KALB AND KGFL. LOW LEVEL THETA-E RIDGE SW-NE FROM ULSTER COUNTY THROUGH BENNINGTON COUNTY...PUTTING KPOU IN BETTER PLAY. BUT GIVEN UNCERTAINTY WILL COVER AFTERNOON CONVECTION POTENTIAL WITH /CB/ AND VCSH. OTHER ISSUE WILL BE TYPICAL IFR LIKELIHOOD TONIGHT IN FG/BR. SOME OF THE POTENTIAL WILL DEPEND ON HOW MUCH PRECIP...IF ANY...TERMINALS RECEIVE THIS AFTERNOON. BUT AS FIRST CUT...LOOKING AT TYPICAL IFR BR/FG AT KGFL...WITH MVFR BR AT KALB AND KPOU. OUTLOOK... FRI...VFR. CHC MVFR WITH A CHC -SHRA/-TSRA. SAT...VFR. SLIGHT CHC -SHRA/-TSRA. SUN AND MON...VFR. CHC AFT TSRA. && .FIRE WEATHER... HIGH PRESSURE WILL MOVE EAST OF CAPE COD AS A RELATIVELY WEAK...SLOW MOVING FRONTAL BOUNDARY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND THROUGH THE END OF THIS WEEK. AN UPPER LEVEL DISTURBANCE WILL KEEP AN THE THREAT FOR ADDITIONAL SHOWERS AND THUNDERSTORMS OVER THE REGION INTO THE WEEKEND. THE RH VALUES WILL RECOVER TO 90 TO 100 PERCENT IN THE MORNING...THE LOWER TO 45 TO 60 PERCENT DURING THIS AFTERNOON. ANOTHER EXCELLENT RECOVERY TO 90 TO 100 PERCENT IS EXPECTED BY FRIDAY MORNING. THE WINDS WILL BE LIGHT TO CALM THIS MORNING...AND BE FROM THE SOUTH OR SOUTHWEST AT 5 TO 10 MPH THROUGH TONIGHT. && .HYDROLOGY... RIVER FLOWS WILL CONTINUE TO DECREASE FROM THE HEAVY RAIN SUNDAY NIGHT INTO TUESDAY. AN INCREASING CHANCE FOR CONVECTION BEGINS TODAY AND CONTINUES INTO FRIDAY. A SLOW MOVING FRONT WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS INTO FRIDAY. SOME OF HEAVY RAINFALL AMOUNTS MAY BE POSSIBLE WITH THE SLOW MOVEMENT OF THE THUNDERSTORMS...WITH THE HIGHER THREATS SOUTH OF ALBANY. SOME DRIER AIR MAY RETURN BRIEFLY ON THE WEEKEND...BEFORE ANOTHER FRONT APPROACHES WITH MORE SHOWERS AND THUNDERSTORMS SUNDAY INTO MONDAY. OVERALL...WE ARE NOT LOOKING FOR ANY WIDESPREAD HYDRO PROBLEMS AT THIS TIME BUT WE WILL CONTINUE TO MONITOR. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...BGM/OKEEFE/WASULA NEAR TERM...OKEEFE/WASULA SHORT TERM...BGM LONG TERM...SND AVIATION...OKEEFE FIRE WEATHER...BGM HYDROLOGY...BGM/WASULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 304 PM EDT THU AUG 18 2011 CTZ001-013-MAZ001-025-NYZ040-047>054-058>061-063>066-VTZ013>015- 191915- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-MONTGOMERY-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 304 PM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE MAINLY FROM AN MOHAWK VALLEY...SOUTHERN VERMONT LINE AND POINTS SOUTH. THE MAIN THREAT FROM SEVERE STORMS WILL BE HAIL TO ONE INCH AND WIND GUSTS TO 60 MPH. ADDITIONALLY...LOCALLY HEAVY RAINFALL COULD LEAD TO SOME URBAN AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AS PRESCRIBED IN SPOTTER TRAINING. NYZ032-033-038-039-041>043-082>084-191915- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON- 304 PM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. FOR THE SOUTHERN ADIRONDACKS...AND LAKE GEORGE SARATOGA REGION...THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THESE THUNDERSTORMS ARE EXPECTED TO BE NON SEVERE. HOWEVER...CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL WILL ACCOMPANY ANY THUNDERSTORM AS THESE CELLS TRACK TO THE EAST AROUND 15 TO 20 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OKEEFE
The Albany radar (KENX), 23 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported during a thunderstorm in Selkirk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336268.